Time varying VARs with inequality restrictions

Gary Koop, Simon M. Potter

Research output: Contribution to journalArticlepeer-review

25 Citations (Scopus)


In many applications involving time-varying parameter VARs, it is desirable to restrict the VAR coefficients at each point in time to be non-explosive. This is an example of a problem where inequality restrictions are imposed on states in a state space model. In this paper, we describe how existing MCMC algorithms for imposing such inequality restrictions can work poorly (or not at all) and suggest alternative algorithms which exhibit better performance. Furthermore, we show that previous algorithms involve an approximation relating to a key prior integrating constant. Our algorithms are exact, not involving this approximation. In an application involving a commonly used U.S. data set, we present evidence that the algorithms proposed in this paper work well.
Original languageEnglish
Pages (from-to)1126-1138
Number of pages13
JournalJournal of Economic Dynamics and Control
Issue number7
Publication statusPublished - Jul 2011


  • Bayesian
  • state space model
  • Markov chain Monte Carlo
  • Metropolis–Hastings


Dive into the research topics of 'Time varying VARs with inequality restrictions'. Together they form a unique fingerprint.

Cite this